Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 71, NWS Paducah, KY

July 30, 1998Calloway County, Graves County, Marshall County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 30, 1998, 7:24 PM CDT for Calloway County, Graves County, Marshall County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1998, 7:24 PM CDT (00:24 UTC)
Expired
Jul 30, 1998, 11:25 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Calloway County, KY, Graves County, KY, Marshall County, KY

The radar

The Paducah radar (KPAH), 48 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1975 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 310022
FFWPAH
KYC035-039-075-083-105-157-310425-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY
  CARLISLE COUNTY IN WESTERN KENTUCKY
  FULTON COUNTY IN WESTERN KENTUCKY
  GRAVES COUNTY IN WESTERN KENTUCKY
  HICKMAN COUNTY IN WESTERN KENTUCKY
  MARSHALL COUNTY IN WESTERN KENTUCKY

* UNTIL 1125 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM NORTHERN HICKMAN
  TO CENTRAL GRAVES...TO SOUTHERN MARSHALL COUNTIES...MOVING SLOWLY
  SOUTHEAST.

* STORM SPOTTERS ESTIMATED 2 INCHES OF RAIN FELL IN HARDIN IN
  SOUTHERN MARSHALL COUNTY IN 25 MINUTES. ANOTHER 1 TO 2 INCHES OF
  RAIN IS LIKELY THROUGH 900 PM CDT OVER MUCH OF THE WARNED AREA.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS...AND BE PREPARED
TO MOVE TO HIGHER GROUND...SHOULD FLOOD WATERS THREATEN. IF FLASH
FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS TO RISE. NEVER ALLOW CHILDREN TO PLAY IN FLOOD WATERS
OR NEAR STORM DRAINS!


SPODEN

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:15 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 30, 1:15 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU JUL 30 1998

IR IMAGERY ENHANCEMENT SHOWS TRI-PLEX MCS TRAIN WITH TWO DECAYED
SYSTEMS ON FRONT AND BACK END. TOPS OF CENTER COMLEX APPEAR TO BE
WARMING AND THUS INDICATING IT TOO IS STARTING TO DECAY....ALTHOUGH
THERE CONTS TO BE SOME ENHANCEMENT ON THE REAR EDGE OF THE CENTER
COMPLEX CLOSEST TO THE CLEARING LINE. HIGH THETA AIR AND GOOD LOW LEVEL
MOISTURE OVER FA IS STILL PROVIDING THIS SYSTEM WITH ENOUGH FUEL TO
PRODUCE SOME DECENT RAINS OVER PAH FA...EVEN AS TOPS WARM.
FORTUNATELY...MOST OF THIS RAIN IS NOW FALLING OVER SOME OF THE DRIER
GROUNDS AND THUS NOT OF IMMEDIATE CONCERN.

VIS IMAGERY SHOWS BREAKS TO SW STARTING TO FILL IN WITH SCT TSRA
DEVELOPMENT...AND THIS SHOULD CONT TO BE THE CASE THROUGH THE AFTERNOON
AND EARLY EVENING TODAY...AS STILL HIGH INSTABILITY/GOOD LOW LEVEL
MOISTURE REMAINS IN PLACE OVER FA.

AS FRONT TO NORTH SAGS SOUTH TOWARD OH RIVER TONIGHT...EXPECT ANOTHER
NIGHT-TIME ROUND OF MCS/TSRA TO AFFECT FA. HOWEVER...IT MAY OCCUR
EARLIER IN THE NIGHT THAN THE PAST COUPLE OF NIGHTS...EVEN IF NEW
MODELS ARE RUSHING FRONT SOUTHWARD TOO FAST. THUS AFTER HIGH POPS
TONIGHT...ESPECIALLY EARLY...FEEL POPS WL DROP OFF LATE TONIGHT/FRI
MORNING AS FRONT PUSHES ON THROUGH AND DRIER AIR...WHICH IS LAGGING
SOME BEHIND ACTUAL FRONT...WEDGES INTO LOWER OH VALLEY AND HOPEFULLY
PROVIDES AT LEAST TEMPORARY REPRIEVE FROM RECENT DAYS WX.

MAIN CONCERN TONIGHT WL BE FLASH FLOOD WATCH...PARTICULARLY
SEMO...WHICH PRELIMINARILY I WL GO AHEAD AND INCLUDE ON OUR ADM.
RECOMMEND MONITOR OF NEW FFG THAT COMES OUT...EXTENT OF RAINS THROUGH
THE AFTERNOON...AND THEN COORDINATE CLOSER TO ISSUANCE TIME ON FINAL
DECISION.

DH

In the hours before

Local storm report, Jul 30, 6:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT THU JUL 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    POPLAR BLUFF              MO   1 INCH HAIL
07/30/98   BUTLER                         QUARTER SIZE HAIL REPORTED
                                          BY SPOTTER.
Local storm report, Jul 30, 6:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT THU JUL 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    POPLAR BLUFF              MO   FLOODING
07/30/98   BUTLER                         2.1 INCHES IN ONE HOUR AND
                                          IT IS STILL RAINING HEAVY.
                                          REPORTED BY COOP.
Local storm report, Jul 30, 7:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT THU JUL 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    GREENVILLE                MO   2.75 INCH HAIL
07/30/98   WAYNE                          BASEBALL HAIL 10 MILES
                                          SOUTH OF GREENVILLE.
                                          REPORTED BY EMERGENCY
                                          DIRECTOR
Local storm report, Jul 30, 7:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CDT THU JUL 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    PIEDMONT                  MO   WIND DAMAGE
07/30/98   WAYNE                          TREES DOWN IN THE TOWN.
                                          REPORTED BY EMERGENCY
                                          DIRECTOR.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:24 PM CDTFlash Flood WarningPAHCarlisle, Fulton, Hickman4 hr

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.